Arkansas, 2024

Damaging Winds in Arkansas, June 3, 2024

June 3, 2024 · NWS SHV · 5 events in 4 counties and zones

A linear mesoscale convective system (MCS) advanced southeast into the Ark-La-Tex from Oklahoma during the afternoon and evening hours on June 3rd. A pocket of strong instability was present ahead of the line, where MLCAPE values ranged from around 2500 to 3500 J/kg range and surface dew points were in the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A linear mesoscale convective system (MCS) advanced southeast into the Ark-La-Tex from Oklahoma during the afternoon and evening hours on June 3rd. A pocket of strong instability was present ahead of the line, where MLCAPE values ranged from around 2500 to 3500 J/kg range and surface dew points were in the 70s. Instability along with strong large-scale ascent associated with a vorticity maxima and low-level convergence, provided support for the linear MCS for several hours as it moved southeastward into the Ark-La-Tex and Lower Mississippi Valley. The 0-6 km shear values were also near 40 knots with modest directional shear in the lowest 2 km. This environment supported an isolated wind damage threat with the stronger segments along the leading edge of the line. As a result, several damaging wind reports were recorded across Southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 3, 1:53 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 3, 1:53 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
253 PM CDT Mon Jun 3 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 253 PM CDT Mon Jun 3 2024

Active weather will continue to impact the Four State Region with
yet another round of severe thunderstorms possible through the
evening. This is due to an ongoing synoptic setup (ridging to our
west, troughing to our northeast) allowing for northwesterly flow
to continue channeling disturbances across the Southern Great
Plains into the Four State Region. Including the latest round
expected to arrive through this evening into the night. Given the
conducive enough atmosphere, the SPC has accordingly issued a new
Severe Thunderstorm Watch until 8PM CDT. Convection associated
with this disturbance will diminish by tomorrow morning and
temperature maximums/minimums will remain in the lower 90s/low-to-
mid 70s, respectively. /16/

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 253 PM CDT Mon Jun 3 2024

A fairly active weather pattern will continue through the rest of
the week into the weekend across the Four State Region. The
aforementioned synoptic setup will not change much until ridging
across the Four Corners/West Texas builds eastward into our area
by the weekend. Until then, additional MCSs cannot be ruled out
and are notoriously tricky to catch in their initiation, speed,
and intensity by high-resolution guidance, reducing ideal forecast
certainty. That said, the best windows for more activity will be
on Wednesday and later this weekend as a frontal boundary somewhat
interrupts the best environment for convection between those two
times. Temperature maximums/minimums will remain near-to-above
normal in the lower 90s/mid-70s, respectively. /16/

&&

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Mon Jun 3 2024

A mix of MVFR and VFR ceilings late this morning is expected to
give way to a low-end VFR ceiling into the afternoon, with several
rounds/areas of convection developing. Scattered thunderstorms are
expected across Deep E TX, with an MCS moving north to south
across northern terminals. Some uncertainty in timing and exact
location will maintain lower confidence with convection at
terminals through the evening, especially with the MCS. Expect a
short period of quiet weather into the overnight period, with
ceilings dropping to MVFR. Overcast conditions will mostly prevent
fog development, but still cannot rule out patches of low vsbys
during this time given expected heavy rain with the MCS/general
convection. Another MCS appears likely early Tuesday morning,
affecting all terminals, but its evolution will be affected by
Monday's MCS, casting even more uncertainty through the latter
half of the TAF cycle. Winds will remain S/SE thru the period
generally 5-10kts, although temporarily erratic and gusty in and
around convection.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  90  76  91 /  30  30  10  40
MLU  72  89  73  90 /  50  40  10  50
DEQ  68  85  70  88 /  40  30  30  30
TXK  71  89  72  88 /  50  30  20  40
ELD  69  87  71  87 /  60  40  10  50
TYR  73  90  75  90 /  30  20  10  30
GGG  71  89  74  89 /  30  30  10  40
LFK  74  91  76  93 /  30  20  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...16
LONG TERM....16
AVIATION...23
Hazardous weather outlook, Jun 3, 1:57 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
257 PM CDT Mon Jun 3 2024

LAZ010>014-017>022-TXZ108-110-124-125-136>138-149>153-165>167-042000-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Franklin-Camp-Wood-Upshur-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
257 PM CDT Mon Jun 3 2024

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

A complex of thunderstorms is developing across Oklahoma and has
approached the Four State area this afternoon and evening, some may
be severe with damaging winds primarily. Overnight, we may see a
second complex of thunderstorms arriving in southeast Oklahoma and
southern Arkansas by daybreak. These thunderstorms have been
progressive, but due to the widespread rains lately, flash flooding
may accompany the lightning and gusty winds with some heavy downpours
on our wet soils.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms will persist to some
extent during midweek. However, the coverage and intensity of
thunderstorms should see a decrease each day through Thursday. Then,
we can expect another weak cold front to arrive on Friday with more
widespread thunderstorms affecting our area in this same night and or
day pattern. The weekend now looks to see the front become
stationary west of I-49, acting to focus areas of rainfall.
Additional rivers and bayous will see rises and minor flooding
continue into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ARZ050-051-059>061-070>073-LAZ001>006-OKZ077-TXZ096-097-109-111-112-
126-042000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-McCurtain-
Red River-Bowie-Titus-Morris-Cass-Marion-
257 PM CDT Mon Jun 3 2024

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

A complex of thunderstorms is developing across Oklahoma and has
approached the Four State area this afternoon and evening, some may
be severe with damaging winds primarily. Overnight, we may see a
second complex of thunderstorms arriving in southeast Oklahoma and
southern Arkansas by daybreak. These thunderstorms have been
progressive, but due to the widespread rains lately, flash flooding
may accompany the lightning and gusty winds with some heavy downpours
on our wet soils.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms will persist to some
extent during midweek. However, the coverage and intensity of
thunderstorms should see a decrease each day through Thursday. Then,
we can expect another weak cold front to arrive on Friday with more
widespread thunderstorms affecting our area in this same night and or
day pattern. The weekend now looks to see the front become
stationary west of I-49, acting to focus areas of rainfall.
Additional rivers and bayous will see rises and minor flooding
continue into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jun 3, 12:34 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
134 PM CDT Mon Jun 3 2024

OKZ077-031900-
McCurtain OK-
134 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MCCURTAIN COUNTY
THROUGH 200 PM CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Nashoba, or 15 miles east of Clayton, moving southeast
at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plunketville, Smithville, Watson, Bethel, Battiest, Pickens, Mount
Herman, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3451 9446 3442 9446 3410 9484 3424 9505
      3451 9505
TIME...MOT...LOC 1834Z 295DEG 29KT 3452 9509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 3, 1:00 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
200 PM CDT Mon Jun 3 2024

OKZ077-031930-
McCurtain OK-
200 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCCURTAIN COUNTY THROUGH
230 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Cloudy, or 27 miles southeast of Clayton, moving
southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Garvin, Farmers
Hill, Rufe, Hochatown, Battiest, Pickens, Mount Herman, Sherwood,
Holly Creek, Glover, Slim, Bethel, Oak Hill, Ringold, and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma...and northeastern Texas.

&&

LAT...LON 3425 9447 3383 9494 3384 9496 3386 9497
      3385 9499 3386 9500 3386 9502 3388 9506
      3390 9506 3390 9509 3392 9508 3391 9510
      3398 9516 3423 9515 3424 9515 3425 9505
      3448 9505 3451 9503 3451 9492
TIME...MOT...LOC 1859Z 309DEG 35KT 3429 9504

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 3, 2:12 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
312 PM CDT Mon Jun 3 2024

ARZ050-051-059-OKZ077-TXZ096-097-108-109-032045-
Howard AR-Sevier AR-Little River AR-McCurtain OK-Bowie TX-
Red River TX-Franklin TX-Titus TX-
312 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LITTLE RIVER...
SEVIER...CENTRAL HOWARD...MCCURTAIN...NORTHEASTERN FRANKLIN...
NORTHWESTERN BOWIE...NORTHWESTERN TITUS AND RED RIVER COUNTIES
THROUGH 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wickes to 7 miles northeast of Blossom.
Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
De Queen, Clarksville, Dierks, Horatio, Boxelder, Idabel, Broken Bow,
Bogata, Lockesburg, Winthrop, Gillham, Arkinda, Center Point,
Bagwell, Manchester, Wright City, Valliant, Detroit, Deport, and
Talco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

&&

LAT...LON 3419 9447 3419 9425 3435 9425 3408 9384
      3328 9515 3352 9531 3388 9531 3391 9528
      3389 9526 3389 9525 3396 9523 3394 9516
      3403 9516 3446 9446
TIME...MOT...LOC 2011Z 319DEG 17KT 3433 9435 3374 9529

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 3, 2:46 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
346 PM CDT Mon Jun 3 2024

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124-032145-
Howard AR-Sevier AR-Little River AR-Miller AR-Hempstead AR-Nevada AR-
McCurtain OK-Wood TX-Franklin TX-Morris TX-Cass TX-Camp TX-Bowie TX-
Red River TX-Titus TX-
346 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT HEMPSTEAD...SEVIER...HOWARD...
NORTHWESTERN NEVADA...LITTLE RIVER...NORTHERN MILLER...SOUTHEASTERN
MCCURTAIN...FRANKLIN...BOWIE...TITUS...NORTHERN CASS...NORTHERN
WOOD...MORRIS...WESTERN CAMP AND RED RIVER COUNTIES THROUGH 445 PM
CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dierks to 8 miles southwest of Arkinda to
Bogata. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Texarkana, Hope, De Queen, Wake Village, Ashdown, Nashville, New
Boston, Pittsburg, Winnsboro, Prescott, Clarksville, Mineral Springs,
Dierks, Horatio, Foreman, Boxelder, Hagansport, Leesburg, Umpire, and
Idabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

&&

LAT...LON 3296 9531 3376 9531 3390 9476 3419 9444
      3419 9424 3436 9425 3435 9394 3419 9392
      3418 9382 3401 9382 3395 9353 3396 9338
      3390 9330 3384 9327 3317 9410 3279 9564
      3296 9566
TIME...MOT...LOC 2045Z 320DEG 27KT 3418 9398 3369 9456 3345 9522

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

16
Local storm report, Jun 3, 3:17 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
417 PM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Tornado          7 ESE Nacogdoches       31.59N 94.54W
05/30/2024                   Nacogdoches        TX   NWS Storm Survey

            This EF-1 tornado with peak winds of 100
            mph, was part of a line of convection that
            moved through Nacogdoches County and was
            embedded in a much wider swath of wind
            damage. The tornado first touched down
            southwest of the corner at County Road 302
            and County Road 313. The damage in this area
            consisted of many trees snapped or uprooted
            that were convergent and more chaotic than
            the surrounding damage, however, there was
            some damage to the roofing of a small barn
            on the property along with a snapped power
            pole nearby. The tornado then crossed County
            Road 313 just south of County Road 302 where
            we saw significant tree damage. From here,
            the road network was sparse and we were
            unable to find any other points until the
            tornado crossed County Road 302 north of San
            Augustine Highway to the west of Melrose.
            EF-0 damage continued along County Road 302
            south to San Augustine Highway with damage
            being seen along the highway into Melrose.
            The tornado then crossed County Road 331
            where damage seemed to increase and was
            consistent with that of EF-1 wind speeds.
            From here the tornado continued north of San
            Augustine Highway till it reached FM 3276
            before it lifted just to the east of 3276.

&&

BT
Local storm report, Jun 3, 3:19 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
419 PM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Dmg     8 WNW Chireno           31.56N 94.47W
05/30/2024                   Nacogdoches        TX   NWS Storm Survey

            *** 1 INJ ***
            A large tree was uprooted with strong winds
            of up to 90 mph. The tree unfortunately fell
            on top of a home. During the tree falling on
            the home, the homeowner sustained a head
            injury.

&&

BT

The radar

The Shreveport radar (KSHV), 151 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Little River

When
June 3, 3:40 PM CST
Where
Little River County, 0.9 mi NE of Foreman
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.730, -94.390

Trees and power lines downed throughout parts of Little River County.

Thunderstorm Wind, Miller

When
June 3, 3:54 PM CST
Where
Miller County, Rondo
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.430, -93.980

Trees downed throughout parts of Miller County.

Thunderstorm Wind, Lafayette

When
June 3, 4:26 PM CST
Where
Lafayette County, 0.69 mi N of Lewisville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.360, -93.580

Numerous trees downed across northern parts of Lafayette County.

Thunderstorm Wind, Union

When
June 3, 5:17 PM CST
Where
Union County, 0.9 mi SE of Smackover
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.360, -92.720

Roof blown off a building in Smackover.

Thunderstorm Wind, Union

When
June 3, 5:35 PM CST
Where
Union County, 2.89 mi E of Catesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.100, -92.620

Multiple trees downed across Iron Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194967, 1194968, 1194969, 1194970, 1194971.